Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Diagnosed with hypertension. Taking toprol, lisinipril and lasix. What could be the cause for heart palpitations?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hello. I'm a 23 yr old female diagnosed with hypertension and no known "cause". I am a bit overweight, 5'4 and 148lbs, and am a smoker but trying to quit. I smoke 5 or less cigarettes daily. I have no known major health problems. I have only GERD and inappropriate sinus tachycardia and my heart is adrenaline sensitive according to my recent EP study. I currently am taking toprol xl 150 mg, lisinipril 10mg, lasix 20mg, nexium 40mg (2), and cardizim 120mg daily. I am still having very high bp during resting times some. The bothersome heart palpitations and the high blood pressure suddenly started two years ago. No doctor can give me answers as to why or what is causing this. They all agree that my weight and the amount I smoke are not the "cause" although they also agree that neither of those things are helping. What could be the cause?
Posted Mon, 25 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Additional causes, as given below, need evaluation Detailed Answer: Hi young lady, Thanks for your query. * Firstly, hypertension in young age, most commonly occurs as a result of unhealthy lifestyle (overweight, lack of exercise, sedentary habits, excessive consumption of junk/fast food, aerated drinks; smoking and excess alcohol intake etc..). * However, in your case, presence of refractory hypertension (your BP still uncontrolled despite being on so many potent anti-hypertensive drugs), presence of inexplicable tachycardia and GERD (which could actually be irritable bowels) : the symptoms point towards TWO conditions :- - Pheochromocytoma :- a tumor of adrenal glands (located on the upper end of each kidney) which produces excessive amount of adrenaline and related hormones. Adrenaline significantly raises the BP, and also cause unexplained tachycardia. Besides, there are occasional tremors, persistent anxiety, occasional excessive sweating, pounding heart etc... A CT/MRI Scan of the adrenal glands will reveal a tumor in this case. It can also be diagnosed by measuring cortisol levels. - Coarctation of Aorta :- that is, a congenital stricture of the main blood vessel (called Aorta) which arises from the heart and supplies blood to the entire body. The stricture is present in the initial portion of Aorta. This condition is best diagnosed by angiography. During your next visit to the doctor, ask him to measure your BP in BOTH ARMS. The diagnosis will be confirmed, if there is a wide variation in BP readings of both arms. It may be noted that hypertension in BOTH conditions is very difficult to control. - Polycystic Ovarian Syndrome :- which is characterized by gain in weight during teens or early adulthood, irregular menstruation, hypertension, diabetes, mood swings, hair-loss with male-type hair growth, and presence of ovarian cysts. This is due to excessive male hormones in the blood. Hence, Diabetes needs to be ruled out. - Rarely, there may be a tumor in the pituitary gland located in the brain. This tumor produces in excess quantities of hormones including the one which stimulates adrenal glands to over-produce excess adrenalin and related hormones. I therefore strongly recommend that you discuss my opinion /views / recommendations with your treating doctor during your next appointment. I am sure he will agree with my opinion and will order relevant tests to rule-out/confirm the above-mentioned conditions. Hope you find my response as helpful and informative. Do revert back to me if you have further queries : I will be happy to help you. Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor